Drought, Big Stone
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
The severe drought conditions continued across mainly the eastern half of Big Stone and Traverse counties throughout March. Moderate drought conditions remained across the western half of the counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The severe drought conditions continued across mainly the eastern half of Big Stone and Traverse counties throughout March. Moderate drought conditions remained across the western half of the counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 28, 11:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1140 PM CST THU FEB 28 2013 .UPDATE... 06Z AVIATION DISCUSSION UPDATED BELOW. LOW CLOUDS ACROSS THE EASTERN PART OF THE CWA THIS EVENING ALONG WITH SOME MID LEVEL CLOUDS MOVING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA WILL KEEP SKIES MOSTLY CLOUDY TONIGHT. ALSO...EXPECT THE LOW CLOUDS IN THE EAST TO DEVELOP/SPREAD BACK WEST INTO CENTRAL AND NORTH CENTRAL SOUTH DAKOTA TONIGHT. ADJUSTED CLOUD COVER SOME THROUGH THE NIGHT ALONG WITH ADJUSTING TEMPERATURES UP A FEW DEGREES. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT STRATUS DECK REMAINING FIRMLY IN PLACE ACROSS THE EASTERN CWA WITH BREAKS NOTED ALONG THE MISSOURI RIVER. OVERNIGHT...MODELS SUGGEST CLOUDS WILL REMAIN IN PLACE AND EVEN MAYBE FILL BACK TO THE WEST OVER CENTRAL SD. OVERNIGHT LOW TEMP RATHER TOUGH AS CLOUDS WILL KEEP TEMPS UP...BUT WHEREVER ANY BREAKS OCCUR...TEMPS WILL TANK. RATHER BENIGN WEATHER FRIDAY INTO FRIDAY NIGHT WITH AREAS OF CLOUDS AND COOL TEMPS OVER THE EASTERN CWA. ONCE AGAIN THE WESTERN COUNTIES WILL BE WARMER WHERE THIS IS NO SNOW COVER. SATURDAY WILL BE VERY MILD ACROSS THE WESTERN COUNTIES. 925MB TEMPS WARM TO AROUND +10 C WITH WINDS TURNING NORTHWEST. SHOULD SEE DECENT MIXING DEVELOP BY MID TO LATE AFTERNOON AND HAVE INCREASED TEMPS SEVERAL DEGREES. THE WEST RIVER COUNTIES WILL BE WELL INTO THE 50S AND WOULD NOT BE SURPRISED TO SEE READINGS TOP OUT AROUND 60 DEGREES. .LONG TERM...SUNDAY THROUGH THURSDAY A POTENTIAL WINTER STORM SUNDAY NIGHT/TUESDAY MORNING WILL BE THE MAIN FORECAST CHALLENGE IN THE LONG TERM. THE PERIOD BEGINS WITH AN UPPER LEVEL RIDGE BEING REPLACED BY A STORM SYSTEM APPROACHING FROM THE NORTHERN ROCKIES. TEMPERATURES WILL LIKELY BE WARM ENOUGH FOR THE LEAD WAA PCPN TO FALL AS ALL RAIN ON SUNDAY. PCPN SHOULD GRADUALLY CHANGE OVER TO ALL SNOW DURING THE OVERNIGHT HOURS INTO MONDAY MORNING. MODERATE SNOW WILL BE POSSIBLE IN THE WARM SECTOR OF THE LOW PRESSURE SYSTEM ON MONDAY...WHICH LOOKS BEST RIGHT NOW OVER THE PRAIRIE COTEAU AND JAMES RIVER VALLEY. KEEPING IN MIND...WHILE THE GFS/ECMWF/CANADIAN ALL SHOW THIS STORM SYSTEM...THEY DIFFER WITH TIMING AND PLACEMENT OF THE HEAVIEST QPF WHICH WILL OBVIOUSLY AFFECT THE LOCATION OF THE HIGHEST SNOWFALL AMOUNTS. SOMEWHAT SURPRISINGLY IS THE AMOUNT OF QPF ALL THE MODELS ARE GENERATING WITH THIS SYSTEM WHICH IS AROUND A HALF INCH. THIS SEEMS A LITTLE OVERDONE WITH THE LACK OF A SIGNIFICANT MOISTURE FEED FROM THE GULF. THIS SYSTEM IS STILL SEVERAL DAYS AWAY AND MODELS CAN AND WILL CHANGE...BUT AS OF NOW THERE IS POTENTIAL FOR MOST OF THIS CWA SEEING 3 TO 5 INCHES OF SNOW FROM SUNDAY NIGHT THROUGH TUESDAY MORNING. THE REST OF THE PERIOD WILL BE DRY WITH A SLIGHT WARMING TREND. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS MVFR STRATUS CEILINGS AT ABR AND ATY ARE EXPECTED TO MOVE OUT BY 09Z OR SO WITH VFR CONDITIONS THROUGH THE REST OF THE TAF PERIOD. PIR AND MBG WILL HAVE MVFR/IFR CEILINGS TONIGHT INTO FRIDAY MORNING. THESE CLOUDS WILL ALSO BREAK UP BY 18Z FRIDAY WITH VFR CONDITIONS THROUGH 06Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TMT LONG TERM...SD AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 323 AM CST THU FEB 28 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 323 AM CST THU FEB 28 2013 /223 AM MST THU FEB 28 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LOW PRESSURE SYSTEM WILL WORK ITS WAY INTO THE NORTHERN PLAINS SUNDAY NIGHT AND MONDAY. THIS SYSTEM COULD BRING ADDITIONAL SNOWFALL TO THE REGION...HOWEVER DETAILS CONCERNING TIMING AND INTENSITY OF THIS SYSTEM ARE STILL UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SERR
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438082, 438083.